MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG 1ST GENERATION PRIMARY CONSOLE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH CENTRIMAG 1ST GENERATION PRIMARY CONSOLE; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 102954
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/17/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Related mfr: 3003306248-2023-05032, related mfr: 3003306248-2023-05031, related mfr: 3003306248-2023-05034.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the patient was on centrimag support.On (b)(6)2023, the centrimag alarmed while a nurse was in the room.The nurse noted dashes on the flow probe reading, at that time they heard a ¿swishing sound, or a water through hose¿ sound coming from the pump, at the same time the patient became suddenly agitated, as if the response was to something painful.The event lasted 15 seconds, and the flow reading returned to baseline without intervention on the flow probe.No changes in patient assessment or monitor vitals were noted.Log files were obtained, and the entire system was changed on (b)(6)2023.There were no alarms reported during this event.It was later communicated that the patient was stable and waiting for a heart transplant.The cause of the swishing sound was not determined.The sound reportedly resolved prior to the equipment being exchanged and only lasted about 15 seconds.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a blank flow reading was confirmed via analysis of the submitted log file.On the reported event date of 17jul2023, the system was observed to be operating the motor at a speed of approximately 3400 revolutions per minute (rpm) with a flow of approximately 1.8 liters per minute (lpm).On (b)(6) 2023 at 06:36 and at 14:45, f2: flow signal interrupted alarms activated, causing the patient¿s flow value to read as 0 lpm.These alarms were muted and cleared within a minute of activating and correlated to fault flags that may indicate a potential communication issue.The alarms did not affect the system¿s ability to operate the motor at the set speed.The centrimag console was not returned for analysis.Additional information provided communicated that product would be returned to abbott for analysis; however, to date no products have been returned to abbott.This file will be reopened with further analysis if any products are returned at a later date.The root cause of the reported event could not be conclusively determined through this analysis.The device history records were reviewed and the records revealed that the centrimag console was manufactured in accordance with manufacturing and qa specifications.The centrimag console was shipped to the customer on (b)(6) 2015.The 2nd generation centrimag system operating manual section 10 ¿ ¿emergencies/troubleshooting¿ provides instructions for operation when there is a need to exchange the main console or motor with a backup console or motor.The recommended practice whenever there is a console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the back-up motor and console.Switch all components (console, motor, flow probe and cables) simultaneously to continue patient support, and then perform troubleshooting on the non-functioning system, when it is no longer being used for patient support.The 2nd generation centrimag system operating manual section 12.1 ¿ "appendix i ¿ 2nd generation centrimag primary console alarms and alerts" cover all alarms (auditory and visual), including flow related alarms, and the appropriate actions to take if the issue does not resolve.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG 1ST GENERATION PRIMARY CONSOLE
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17473890
Report Number3003306248-2023-05033
Device Sequence Number20678197
Product Code DWA
UDI-Device Identifier07640135140672
UDI-Public07640135140672
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K093832
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102954
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2023
Supplement Date Received by Manufacturer11/13/2023
Initial Report FDA Received Date08/07/2023
Supplement Report FDA Received Date11/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/01/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age5 MO
Patient SexMale
Patient Weight7 KG